Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Atlanta, GA

April 18, 2022Jefferson County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 18, 2022, 12:21 AM EDT for Jefferson County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2022, 12:21 AM EDT (04:21 UTC)
Expired
Apr 18, 2022, 12:45 AM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
30

County Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS82 KFFC 180421
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1221 AM EDT Mon Apr 18 2022
 
GAZ076-180445-
Jefferson GA-
1221 AM EDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 1245 AM EDT...

At 1220 AM EDT, a strong thunderstorm was near Matthews, or 14 miles
southwest of Grovetown, moving north at 15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially 
         in poor drainage areas.

Locations impacted include...
Wrens, Matthews and Stellaville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3315 8227 3319 8244 3328 8242 3331 8238
      3331 8234 3330 8231 3327 8229 3327 8227
      3326 8226 3323 8224 3323 8223
TIME...MOT...LOC 0420Z 197DEG 12KT 3327 8231 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 17, 7:50 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 17, 7:50 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
750 PM EDT Sun Apr 17 2022

...Updated for 00Z Aviation Discussion...

.PREV DISCUSSION... /Issued 408 PM EDT Sun Apr 17 2022/

SHORT TERM /Today through Tuesday/...

As the period begins, a stationary front remains stalled over
central Georgia, roughly parallel to nearly zonal upper level flow.
A weak shortwave traversing the upper level flow has allowed for the
development of an MCS, which is currently spreading precipitation
along the boundary and into western Georgia. Surface-based
instability is currently confined to the south of the front, with
SBCAPE values progged at between 500-1000 J/kg in central Georgia,
but none yet to speak of in north Georgia. As a result, more robust
convection has been observed in west-central Georgia, with
thunderstorms currently ongoing near Columbus, and only showers
currently observed further west.

The upper level flow will become more amplified as a stronger
shortwave approaches from the Mississippi River Valley. This will
cause the frontal boundary to lift northward over the course of the
afternoon and into the evening. With dewpoints in the upper 50s and
low 60s spreading northward behind the front, and continued diurnal
heating, surface-based instability and thus thunderstorm chances can
be expected to spread northward as the MCS tracks eastward through
the area. A surface low ahead of this shortwave will move
northeastward from the central Gulf coast towards Georgia tonight,
and through the forecast area early Monday morning. A second MCS is
expected to develop ahead of the approaching the low, which will
spread another round of showers and scattered thunderstorms into the
area overnight and early Monday morning. Hi-res guidance still does
not have a good handle on the timing of the second wave, but at this
time likely to-low end categorical PoPs are forecast across the
forecast area after midnight. Rain chances will diminish from west
to east across the area after sunrise on Monday, coming to an end
entirely by mid-afternoon.

As far as severe weather is concerned, the risk remains marginal
this afternoon. At this time, lapse rates and shear profiles are
unimpressive. However, SBCAPE values increasing up to 1500 J/kg and
the potential for precip loading in downdrafts could lead to the
potential for an isolated storm to become strong, and capable of
producing gusty winds. As the second shortwave and associated
surface low move closer to the area tonight, strengthening winds
ahead of the system will allow for better deep-layer shear and
cooling aloft will serve to steepen the mid-level lapse rates. While
SBCAPE will diminish after sunset, ample moisture ahead of the front
will contribute to MUCAPE values of 750-1000 J/kg overnight.
Considering these factors and better forcing ahead of the
approaching low, it is possible that a few storms in the second wave
could become strong to severe, with damaging wind gusts and hail
being the primary threats.

Rainfall totals through Monday are forecast to be between roughly
0.75" in west Georgia to 1.5" in far east Georgia. Comparing this
forecast to the latest Flash Flood Guidance, widespread flooding
concerns are not expected and have elected to not issue a Flood
Watch at this time. However, the potential for localized flooding
concerns will need to be monitored if the first MCS this afternoon
produces more rainfall than anticipated, or with any stronger
thunderstorms that occur. Low cloud ceilings and patchy fog will
also be likely during the overnight hours and into the early morning
hours on Monday.

The surface low will move northeastward towards the mid-Atlantic
coast and the axis of the shortwave will clear Georgia by the mid-
morning hours on Monday. As a result, cooler, drier northwesterly
flow will filter into the area. As a strong surface high pressure
approaches from the northwest, breezy conditions can be expected
with a tightening pressure gradient during the daytime on Monday,
with some gusts of 20-25 kts. The cooler airmass will also lead to
low temperatures in the 40s across much of north and central Georgia
by Tuesday morning. Some locations in far northeast Georgia could
drop as low as the mid-30s, so the potential for a Frost Advisory
will be needed in this area. However, with high dewpoint depressions
because of the dry air, no frost is currently in the forecast for
Monday night into Tuesday morning.

King

LONG TERM /Tuesday Night through Saturday/...

Despite rather progressive upper level pattern across the CONUS
during the long term, weather looks to be relatively quiet and calm
through the end of the week. Short wave that brought unsettled
weather in the short term above will be exiting the region and
phasing with long wave trough aloft that will help drive cold front
into the CWA by Monday evening. Overnight temperatures will be in
the 40s and even into the 30s into the mountains by Tuesday morning
and again on Wednesday morning. For the mountains of NE GA, will
need to monitor for the potential for frost, but the good news there
is that both winds and dewpoint depressions look a bit high for
frost formation despite the cold temps. Day time highs will be
lovely, in the 60s and 70s. For Tuesday, RHs may start to dip back
into the 20s in the post frontal environment, so will have to
monitor for fire conditions, though green up has progressed
significantly and antecedent rainfall may prevent soil moistures
from getting too low.

Warmer temps return by Thursday. Long wave trough will eject into
the upper Great Plains Wednesday into Wednesday night with
attendant sfc low that will deepen and push a cold front
southward. The good news is that trough remains relatively far
north with anticyclonic negative PV anomaly/ridging pushing on it
from the SW, so cold front loses most of its forcing before it
reaches the CWA. Still possible some showers from this reaches
north GA on Wednesday Night/Thursday, but only a few ensemble
members really advertise this possibility, so will continue to
maintain sub 10% PoPs as a result. After this, upper level ridge
builds into the area as anticyclonic wave break crashes overhead.
This will bring clear skies and warm temps for Friday and Saturday
at the end of the week.

Lusk

&&

.AVIATION...
00Z Update...
VFR ceilings are currently in place at all TAF sites. We will see
a break in the activity through the remainder of the evening ahead
of another round of SHRA/TSRA with IFR CIGS during the overnight
and early morning hours. Hi-res models continue to struggle with
the timing, progression and strength of this precipitation so
further updates should be anticipated as the activity nears the GA
state line. VRB light winds expected before they shift to E
around 06Z. Winds will then shift back to NW around sunrise
tomorrow and increase to 9-12 kts with gusts up to 22 kts as a
cold front moves through the area.

//ATL Confidence...00Z Update...
Low confidence on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  67  42  66 /  80  60   0   0
Atlanta         58  67  43  64 /  80  40   0   0
Blairsville     51  59  35  58 /  90  50   0   0
Cartersville    56  66  40  64 /  80  40   0   0
Columbus        61  76  46  70 /  60  30   0   0
Gainesville     54  65  42  64 /  90  50   0   0
Macon           61  76  45  71 /  70  30   0   0
Rome            56  68  41  66 /  80  30   0   0
Peachtree City  58  70  42  65 /  70  40   0   0
Vidalia         64  79  50  71 /  70  50   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Lusk
AVIATION...28
Hazardous weather outlook, Apr 17, 11:43 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1143 PM EDT Sun Apr 17 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190345-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1143 PM EDT Sun Apr 17 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are possible overnight. A
strong to severe storm or two cannot be ruled out with the main
hazards being damaging wind gusts and hail. Also, localized flash
flooding cannot be ruled out should periods of heavy rain occur
over already-wet soil.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered showers and thunderstorms are expected
Monday. An isolated strong to severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 18, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1221 AM EDT Mon Apr 18 2022

GAZ076-180445-
Jefferson GA-
1221 AM EDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 1245 AM EDT...

At 1220 AM EDT, a strong thunderstorm was near Matthews, or 14 miles
southwest of Grovetown, moving north at 15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Wrens, Matthews and Stellaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3315 8227 3319 8244 3328 8242 3331 8238
      3331 8234 3330 8231 3327 8229 3327 8227
      3326 8226 3323 8224 3323 8223
TIME...MOT...LOC 0420Z 197DEG 12KT 3327 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.